Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS Gaylord, MI

June 19, 2006Montmorency County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 19, 2006, 3:08 PM EDT for Montmorency County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2006, 3:08 PM EDT (19:08 UTC)
Expired
Jun 19, 2006, 3:54 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Montmorency County, MI

The radar

The NCL Michigan radar (KAPX), 49 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:10 PM EDTHAIL 0.75Atlanta, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 191908
SVRAPX
MIC119-192015-
/O.NEW.KAPX.SV.W.0026.060619T1908Z-060619T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT MON JUN 19 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 415 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  ATLANTA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF LONG LAKE AROUND 325 PM EDT...
  6 MILES NORTH OF FLETCHER POND AROUND 330 PM EDT...
  HILLMAN AND ROYSTON AROUND 335 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4509 8429 4492 8424 4494 8390 4519 8390

$$
3 follow-up statements
000 
WWUS34 KAPX 191921
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
320 PM EDT MON JUN 19 2006

MIC119-192015-
/O.CON.KAPX.SV.W.0026.000000T0000Z-060619T2015Z/
MONTMORENCY MI-
320 PM EDT MON JUN 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MONTMORENCY COUNTY...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ATLANTA...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLMAN AND FLETCHER POND AROUND 335 PM EDT...
  6 MILES SOUTH OF ROYSTON AROUND 340 PM EDT...

AT 310 PM...THREE QUARTER INCH DIAMETER HAIL WAS REPORTED NEAR 
ATLANTA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4509 8425 4493 8420 4494 8390 4519 8390

$$

SMITH
000 
WWUS34 KAPX 191944
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT MON JUN 19 2006

MIC119-192015-
/O.CON.KAPX.SV.W.0026.000000T0000Z-060619T2015Z/
MONTMORENCY MI-
344 PM EDT MON JUN 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MONTMORENCY COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR FLETCHER POND...OR ABOUT 9 MILES EAST OF ATLANTA...MOVING EAST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLMAN AROUND 350 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4510 8406 4492 8403 4489 8390 4515 8390

$$

SMITH
000 
WWUS34 KAPX 191954
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT MON JUN 19 2006

MIC119-192004-
/O.CAN.KAPX.SV.W.0026.000000T0000Z-060619T2015Z/
MONTMORENCY MI-
354 PM EDT MON JUN 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR MONTMORENCY COUNTY IS
CANCELLED...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4509 8425 4493 8420 4494 8390 4519 8390

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:33 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 10:33 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1033 AM EDT MON JUN 19 2006

.UPDATE...A SERIES OF LOW LEVEL BOUNDARIES WILL BE MOVING THRU THE
FORECAST AREA IN THE NEXT 12 HOURS. INITIAL COLD FRONT APPEARS TO
HAVE JUST MOVED THRU MBL AT 10AM...WITH A SLIGHT BACKING OF THE WIND
AND THE DEW POINT DROPPING FROM 61 TO 57F. DEWS ARE IN THE LOWER 60S
AHEAD OF THIS BOUNDARY...WITH ABUNDANT SUNSHINE SOUTH OF M-32.
FURTHER NORTH...MOSTLY CLOUDY CONDITIONS PREVAIL AS VORT MAX SWINGS
THRU EASTERN UPPER...WITH ACCAS PRODUCING A FEW SPRINKLES/LIGHT
SHOWERS. THE CLEAR MAIN CONCERN IS WHETHER DEEP CONVECTION CAN FORM
ALONG THE COLD FRONT THIS AFTERNOON.

IT/S A CLASSIC RACE SITUATION...WE SEE THIS A NUMBER OF TIMES EACH
SUMMER...CAN STORMS FIRE BEFORE FORCING EXITS/DRYING ENTERS. MOST
TIMES LITTLE OR NOTHING HAPPENS...BUT THIS SETUP LOOKS BETTER THAN
MOST. 12Z GRB SOUNDING HAD A LITTLE MORE SUB-850MB MOISTURE THAN APX
RAOB DID...SO BOUNDARY LAYER MOISTURE WILL NOT MIX OUT MUCH UNTIL
AFTER FROPA. AN 80/60 PARCEL SUPPORTS AN MLCAPE OF 1400J/KG (DEWS IN
THE UPPER 50S WOULD PRODUCE A SKINNY 1K J/KG OF MLCAPE). AS LONG AS
WE STAY THAT HUMID (AND WE SHOULD)...WE SHOULD GET BY THE WEAK CAP
AT 610MB). 500MB WINDS 25-30KT...AND 0-6KM BULK SHEAR 15-20KT...ARE
A LITTLE TOO STRONG FOR CLASSIC PULSE STORMS...BUT STILL A BIT WEAK
FOR WELL ORGANIZED CONVECTION.

BEST INSTABILITY AND FORCING WILL COME TOGETHER IN THE SE ZONES...
ESPECIALLY SE OF AN HTL/APN LINE. WILL LIMIT HIGHER (SCT) POPS TO
THOSE AREAS. MARGINALLY SEVERE HAIL IS THE MAIN THREAT...WITH WET
BULB ZERO HEIGHTS BETWEEN 9K AND 10K FEET...AND RELATIVELY MOIST AIR
ALOFT LIMITING WIND POTENTIAL SOMEWHAT (THOUGH A FEW DECENT WET
MICROBURSTS ARE POSSIBLE). FURTHER NW...LIMITED INSTABILITY AT FROPA
WILL PREVENT ANYTHING MORE THAN A FEW LIGHT SHOWERS. THICKER CLOUD
COVER UPSTREAM IN NW WI WILL ARRIVE LATE IN THE DAY IN EASTERN
UPPER/NW LOWER MI.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 422 AM MON JUN 19...

SFC ANALYSIS SHOWING PRE-FRONTAL TROUGH/DEWPOINT BOUNDARY WORKING
ACROSS THE CWA EARLY THIS MORNING...WHILE MAIN COLD FRONT NOW
SLIPPING DOWN THROUGH WESTERN UPPER MICHIGAN AND WISCONSIN. 00Z
UPPER AIR AND WATER VAPOR IMAGERY REVEALING SHORTWAVE MOVING OUT OF
EASTERN LAKE SUPERIOR...INTERACTING WITH DEWPOINT BOUNDARY WHICH
PROMPTED LINGERING SHOWERS ACROSS UPPER MICHIGAN INTO THE EARLY
MORNING HOURS. PRECIP HAS PRETTY MUCH ENDED WITH DEPARTURE OF
INITIAL WAVE. UPSTREAM...MID LEVEL TROUGH AXIS DROPPING THROUGH
ONTARIO/MINNESOTA IN BEHIND THE MAIN SFC FRONT...WITH WRAP AROUND
MOISTURE ACROSS THIS AREA PRODUCING ADDITIONAL LIGHT RAIN SHOWERS
ACROSS THE ARROWHEAD OF MN AND WESTERN LAKE SUPERIOR.

FORECAST ISSUES IN THE SHORT TERM REVOLVE AROUND SHOWER/THUNDERSTORM
CHANCES AS MID LEVEL TROUGH/SFC FRONT COME THROUGH.

FIRST OFF...AS MENTIONED ABOVE...NOT MUCH NOW OCCURRING PRECIP WISE
WITH DEPARTURE OF INITIAL WAVE. BUT...KEEPING AN EYE ON DEWPOINT
BOUNDARY INCHING ACROSS LAKE MICHIGAN AS WELL AS SMALL POCKET OF
SHOWERS/THUNDER COMING ACROSS CENTRAL WISCONSIN. MAY NOT AMOUNT TO
MUCH THIS MORNING...BUT WILL KEEP A LOW CHANCE FOR SHOWERS ACROSS
THE SW PORTION OF THE CWA EARLY ON TO COVER ANYTHING THAT SNEAKS
INTO THE AREA. OTHERWISE WILL START THE FORECAST OFF DRY ACROSS THE
REST OF THE CWA FOR A FEW HOURS THIS MORNINGS.

THEN...UPSTREAM MID LEVEL TROUGH/SFC FRONT AND WRAP AROUND MOISTURE
FORECAST TO SWING INTO EASTERN UPPER MICHIGAN LATER IN THE
MORNING...THEN ACROSS NRN LOWER MICHIGAN DURING THE AFTERNOON HOURS.
WILL BE SOMEWHAT OF A RACE BETWEEN SOME DRIER LOW LEVEL AIR
SPREADING W-E INTO THE CWA BEHIND THE INITIAL DEWPOINT BOUNDARY (SFC
DEWPOINTS DROPPING BACK INTO THE 50S IN WISCONSIN) AND SYNOPTIC
FORCING/DIFFERENTIAL COOLING ALOFT ARRIVING WITH THE TROUGH.
MODIFIED AFTERNOON SOUNDINGS FOR TEMPS AROUND 80F AND SFC DEWPOINTS
IN THE MID 50S GENERATING BETWEEN 500 AND 1000 J/KG MLCAPE VALUES...
GREATEST OVER THE FAR EASTERN PORTION OF NRN LOWER MICHIGAN. NOT AN
ABUNDANCE OF LOW LEVEL CONVERGENCE WITH THE FRONT AS SFC WINDS MAY
VEER A BIT INTO THE WEST BEHIND THE INITIAL BOUNDARY. BUT OVERALL
SYNOPTIC FORCING FROM THE TROUGH AND DIFFERENTIAL COOLING ALOFT
JUSTIFIES AT LEAST SCT POPS FROM LATE MORNING THROUGH THE AFTERNOON.
AS FAR AS ANY SEVERE THUNDERSTORMS ARE CONCERNED: AGAIN BEST
INSTABILITY AND CHANCES FOR THUNDER LOOKING TO BE ACROSS NORTH
CENTRAL AND NE LOWER MICHIGAN. OVERALL WIND FIELDS DROP OFF THIS
MORNING WITH 0-6KM BULK SHEAR VALUES GOING BLO 20 KNOTS. SO NOT
ANTICIPATING WELL ORGANIZED STORM DEVELOPMENT. HOWEVER...WITH
FREEZING LEVELS AROUND 10.5K FEET CERTAINLY CANNOT RULE THE
POSSIBILITY OF ISOLATED SEVERE HAIL...PARTICULARLY ACROSS NE LOWER
MICHIGAN WHERE CAPE VALUES WILL BE RUNNING HIGHEST. SO...WILL
CONTINUE TO HIGHLIGHT THAT THREAT TODAY IN THE HAZARDOUS WEATHER
OUTLOOK.

LATER TONIGHT AND TUESDAY...BEHIND THE FRONT...HIGH PRESSURE AND
DRIER AIR STILL ON TRACK TO BUILD IN ACROSS NRN MICHIGAN. SO A DRY
FORECAST LOOKS GOOD ALONG WITH VARYING DEGREES OF CLEARING TONIGHT
AND MAINLY SUNNY SKIES ON TUESDAY. WITH THAT SAID HOWEVER...NAM/GFS
BOTH SHOWING ANOTHER MID LEVEL WAVE DROPPING DOWN THROUGH ONTARIO
OVERNIGHT AND BRUSHING UPPER MICHIGAN TUESDAY MORNING. BUT WITHIN
THE COLD/DRY ADVECTION REGIME...LITTLE OR NO FORCING ASSOCIATED WITH
THIS FEATURE AND AM NOT ANTICIPATING ANY TROUBLES IN TERMS OF THE
DRY FORECAST. BUT ENOUGH TO PRECLUDE A COMPLETELY CLEAR FORECAST.

TUESDAY NIGHT THROUGH WEDNESDAY...DRY AND PARTLY CLOUDY TUESDAY
EVENING WITH HIGH PRESSURE INITIALLY IN CONTROL. NOT AN ABUNDANT
AMOUNT OF TIME TO DIG INTO THESE FORECAST PERIODS. HOWEVER...MCS
DEVELOPMENT UPSTREAM ACROSS WISCONSIN STILL LOOKING LIKE A GOOD
POSSIBILITY AS WARM AIR/MOISTURE AXIS SURGES BACK INTO THE UPPER
MIDWEST. RIGHT NOW...MCS LOOKING TO TAKE AIM ON LOWER MICHIGAN LATE
TUESDAY NIGHT THROUGH EARLY WEDNESDAY WITH HIGH CHANCE POPS LOOKING
FINE FOR NOW.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 11:09 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1109 AM EDT MON JUN 19 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-201000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1109 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF NORTHERN LOWER MICHIGAN
THROUGH 6 PM...ESPECIALLY AWAY FROM LAKE MICHIGAN. THE BEST CHANCE
OF THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM HOUGHTON LAKE TO
ALPENA AFTER 2 PM. ISOLATED STORMS MAY BECOME SEVERE...WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH THURSDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:02 PM EDTSpecial Marine WarningAPX54 min
Jun 19, 3:28 PM EDTSpecial Marine WarningAPX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.